Several intestinal secretagogues became available for the patients with irritable bowel syndrome. We report a case of symptomatic hyponatremia after lubiprostone ingestion. A male patient was visiting our office to manage chronic kidney disease. He suffered chronic hepatitis (type C), which was successfully treated with asunaprevir and daclatasvir. He took lubiprostone due to constipation, and then watery diarrhoea was frequently developed. Next morning, he came to our hospital due to consciousness disturbance. Physical examination showed dehydration and laboratory data exhibited hyponatremia (110 mEq/L). Subsequent treatment against hypovolemic hyponatremia recovered his consciousness without any sequels. This case suggests that intestinal secretagogues can accompany severe electrolyte disturbance. Potential mechanisms for hyponatremia were discussed.
- drugs and medicines
- hepatitis C
- chronic renal failure
Statistics from Altmetric.com
Contributors TT performed conduct, reporting, acquisition and interpretation of the data. MZ did conduct, conception and design and interpretation of the data. SM performed reporting, conception and design and interpretation of the data. TA performed conduct, conception and design and interpretation of the data.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.